Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 1, 2012Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 1, 2012, 3:33 PM EDT for Chattooga County, Georgia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 3:33 PM EDT (19:33 UTC)
Expired
Aug 1, 2012, 4:30 PM EDT
In force
57 min
Issued by
NWS Atlanta, GA

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:14 PM EDTTSTM WND DMG3 S Subligna, GACHATTOGA COUNTY EM RELAYED A REPORT OF THREE TREES DOWN IN THE COUNTY. TIME IS BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS82 KFFC 011933
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 1 2012

GAZ002-011-012-019-020-012030-
333 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS 
IN SOUTHERN WALKER...WESTERN BARTOW...CHATTOOGA...FLOYD AND WESTERN 
GORDON COUNTIES UNTIL 430 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUBLIGNA...MOVING SOUTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...BARTOW...CHATTOOGA...FLOYD AND GORDON COUNTIES 
THROUGH 430 PM EDT. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON 
ROADWAYS.

&&

LAT...LON 3467 8540 3464 8506 3433 8487 3424 8546
TIME...MOT...LOC 1933Z 351DEG 10KT 3457 8522

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:52 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT WED AUG 1 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOW MOSTLY CLEAR SKIES OVER THE AREA.  THERE
IS SOME CU BEGINNING TO DEVELOP ACROSS WEST AND CENTRAL GA SO THIS
LOOKS LIKE IT COULD BE THE BEGINNING OF SOME ISOLATED SHRA/TSRA THIS
AFTERNOON/EVENING. THERE IS A WEAK STATIONARY BOUNDARY OVER N GA
THAT MAY ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT.
THE KEY IS GOING TO BE JUST HOW MUCH DRIER AIR HAS FILTER INTO THE
AREA UNDER THE WEAK RIDGE BUILDING IN FROM THE NORTH AND HOW STRONG
IS THE INSTABILITY ACROSS THE AREA. LOOKS LIKE WE WILL SEE SOME
ISOLATED TO SCATTERED SHRA/TSRA DEVELOP ACROSS NORTH GA BUT IT
SHOULD DISSIPATE OUT SHORTLY AFTER SUNSET. MOISTURE INCREASES SOME
THURSDAY FROM THE NORTH AS THE RIDGE BREAKS DOWN A BIT MORE THROUGH
THE END OF THE WEEK. TEMPS WILL STAY NEAR SEASONAL NORMS THROUGH THE
SHORT TERM.

01

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL HIGH PRESSURE RIDGE REMAINS SITUATED OVER TEXAS
INTO THE EXTENDED PERIOD...WITH NORTHWEST FLOW PREVAILING ACROSS
THE TENNESSEE VALLEY AND INTO GEORGIA. THIS FLOW WILL CONTINUE TO
USHER UPPER LEVEL DISTURBANCES INTO THE REGION INTO THE WEEKEND.
THESE FEATURES...COMBINED WITH AMPLE DAYTIME HEATING WILL KEEP
SLIGHT CHANCE TO CHANCE THUNDERSTORMS ACROSS THE AREA. INTO EARLY
NEXT WEEK...HIGH PRESSURE RIDGE OVER THE ATLANTIC BECOMES MORE
DOMINANT ACROSS THE SOUTHEAST AS LOW PRESSURE DEEPENS OVER SOUTH
CENTRAL CANADA. THIS LOW WILL DRAG A FRONTAL BOUNDARY THROUGH THE
TENNESSEE VALLEY BY MONDAY MORNING...AND PUSH INTO NORTHWEST
GEORGIA BY MONDAY AFTERNOON. TIMING OF THIS SYSTEM AS IT PUSHES
THROUGH DIFFERS SLIGHTLY BY MODEL...SO HAVE MADE NO MAJOR
ADJUSTMENTS TO THE CURRENT FORECAST BASED ON THE UNCERTAINTY. HIGH
PRESSURE BUILDS BACK INTO THE REGION BEHIND THE FRONT...AND
ANTICIPATE DIURNALLY DRIVEN CONVECTION TO RETURN BY MID WEEK.
PREVIOUS FORECAST CONTINUES TO APPEAR ON TRACK...AND HAVE ADDED
THE PREVIOUS DISCUSSION BELOW...

31

/ISSUED 438 AM EDT WED AUG 1 2012/
LITTLE CHANGE IN THE PATTERN...HENCE THE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE.

UPPER LEVEL LOW REMAINS OVER TEXAS AS STORM SYSTEM RIDE OVER THE
TOP THROUGH THE PLAINS AND OHIO VALLEY. THE HIGH OFF THE COAST
CONTINUES TO HOLD A WARM MOIST AIR MASS OVER THE SOUTHEAST...
THOUGH THE GFS MAINTAINS A HIGHER MEAN RH OVER THE AREA THAN DOES
THE ECMWF. THE GFS SOLUTION PREFERRED. SUNDAY NIGHT INTO MONDAY
THEY BOTH HAVE A COLD FRONT MOVING THROUGH EASTERN TENNESSEE AND
INTO NORTHERN GEORGIA MONDAY MORNING. IT SETTLES INTO
CENTRAL/SOUTH GEORGIA AND WEAKENS BY TUESDAY...BUT PLENTY OF MOISTURE
REMAINS OVER THE AREA TO CONTINUE THE AFTERNOON AND EVENING
THUNDERSTORMS. LIKEWISE...SEE NO CHANGE IN THE TEMPERATURES
THROUGH THE PERIOD.

37

&&

.AVIATION...
18Z UPDATE...
CEILINGS SHOULD STAY VFR THROUGH THE TAF PERIOD WITH SOME BRIEF
PERIOD OF MVFR IN AND AROUND TSRA DEVELOPMENT THIS AFTERNOON AND
THURSDAY AFTERNOON. WINDS WILL STAY MAINLY OUT OF THE W TO NW IN
THE 5-10 KT RANGE. VSBYS WILL BE VFR ALSO EXCEPT SOME MVFR VSBYS
WITH LIGHT PATCHY FOG THAT IS EXPECTED OVER NIGHT...BETWEEN 06Z
AND 13Z THU. VSBYS WILL ONLY GO DOWN INTO THE MVFR RANGE.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM-HIGH CONFIDENCE ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  95  72  91 /  20  20  20  40
ATLANTA         75  95  74  90 /  20  20  20  40
BLAIRSVILLE     65  88  65  86 /  20  20  20  40
CARTERSVILLE    67  94  69  92 /  20  20  20  40
COLUMBUS        74  97  74  94 /  20  20  20  40
GAINESVILLE     73  94  73  90 /  20  20  20  40
MACON           74  96  73  94 /  20  20  20  30
ROME            71  96  71  94 /  20  20  20  50
PEACHTREE CITY  70  94  71  91 /  20  20  20  40
VIDALIA         74  97  74  93 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Aug 1, 5:45 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 1 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
545 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THROUGH TONIGHT WITH A FEW POSSIBLY
SEVERE.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING ACROSS THE STATE WILL MEANDER
SOUTH AND NORTH OVER THE NEXT COUPLE OF DAYS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING.

.DISCUSSION...
A MOIST AIR MASS REMAINS OVER THE AREA...AND COUPLED WITH THE
DAYTIME HEATING TO DESTABLIZE THE ATMOSPHERE SCATTERED CONVECTION
CAN BE EXPECTED DURING THE EVENING HOURS. THE FRONT MEANDERING
ACROSS THE STATE WILL ALSO POSE AS A FOCUSING MECHANISM FOR
CONVECTIVE DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 1, 3:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 1 2012

GAZ002-011-012-019-020-012030-
333 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SOUTHERN WALKER...WESTERN BARTOW...CHATTOOGA...FLOYD AND WESTERN
GORDON COUNTIES UNTIL 430 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUBLIGNA...MOVING SOUTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...BARTOW...CHATTOOGA...FLOYD AND GORDON COUNTIES
THROUGH 430 PM EDT. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3467 8540 3464 8506 3433 8487 3424 8546
TIME...MOT...LOC 1933Z 351DEG 10KT 3457 8522

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:41 PM EDTSpecial Weather StatementFFCCatoosa, Walker, Whitfield64 min
Jul 31, 10:51 PM EDTSpecial Weather StatementFFCTowns, Union24 min
Jul 31, 11:18 PM EDTSpecial Weather StatementFFCLumpkin, Towns, Union, White27 min
Aug 1, 3:51 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd39 min
Aug 1, 4:16 PM EDTSpecial Weather StatementFFCForsyth44 min
Aug 1, 4:21 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield39 min
Aug 1, 4:23 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall52 min
Aug 1, 4:28 PM EDTSpecial Weather StatementFFCFloyd47 min
Aug 1, 4:48 PM EDTSevere Thunderstorm WarningFFCFloyd42 min
Aug 1, 4:57 PM EDTSpecial Weather StatementFFCGordon, Murray33 min
Aug 1, 5:10 PM EDTSpecial Weather StatementFFCDawson50 min
Aug 1, 5:13 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Pickens47 min
Aug 1, 6:05 PM EDTSpecial Weather StatementFFCGilmer, Pickens40 min
Aug 1, 6:17 PM EDTSpecial Weather StatementFFCDooly28 min
Aug 1, 6:19 PM EDTSpecial Weather StatementFFCDade, Walker41 min
Aug 1, 6:26 PM EDTSpecial Weather StatementFFCHenry, Rockdale49 min
Aug 1, 6:49 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker41 min
Aug 1, 7:23 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker52 min
Aug 1, 7:39 PM EDTSpecial Weather StatementFFCFannin, Towns, Union51 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.